Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 417, NWS Atlanta, GA

August 21, 2009Bartow County, Polk County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 21, 2009, 8:28 PM EDT for Bartow County, Polk County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2009, 8:28 PM EDT (00:28 UTC)
Expired
Aug 21, 2009, 9:00 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Bartow County, GA, Polk County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1809 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1809 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 220028
SVRFFC
GAC015-233-220100-
/O.NEW.KFFC.SV.W.0417.090822T0028Z-090822T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
828 PM EDT FRI AUG 21 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARTOW COUNTY IN NORTHWEST GEORGIA
  POLK COUNTY IN NORTHWEST GEORGIA

* UNTIL 900 PM EDT

* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
  TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  EUHARLEE TO ARAGON...MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TAYLORSVILLE AND ROCKMART.

FLOYD COUNTY EMERGENCY MANAGEMENT HAS REPORTED DAMAGE TO TREES AND 
POWER LINES IN PARTS OF FLOYD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3411 8516 3409 8515 3411 8511 3411 8504
      3422 8504 3424 8502 3409 8474 3409 8491
      3396 8498 3395 8504 3390 8505 3390 8538
      3394 8540 3409 8541
TIME...MOT...LOC 0027Z 303DEG 22KT 3417 8498 3405 8511

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 5:35 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 21, 5:35 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT FRI AUG 21 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MODERATELY UNSTABLE TROPICAL AIR REMAINING OVER THE STATE THIS
AFTERNOON. CONVECTION SLOW TO GET STARTED...BUT POTENTIAL STILL
EXISTS AS UPPER TROUGH DEEPENS INTO THE MID MISSISSIPPI VALLEY
OVERNIGHT. MODELS AGREE THAT DRIER AIR SHOULD PUSH INTO THE
NORTHWEST CORNER BY SATURDAY MORNING...SPREADING EASTWARD DURING
THE DAY. HAVE TAPERED POPS OFF FROM THE NORTHWEST AFTER
MIDNIGHT...WITH ONLY LOW POPS REMAINING FOR THE EAST AND EAST
CENTRAL ON SATURDAY. AS UPPER TROUGH DIGS SOUTHWARD...THERE MAY BE
SOME MOISTURE LINGERING ACROSS THE HIGHER ELEVATIONS AND HAVE LEFT
MENTION OF CLOUDS FOR SATURDAY NIGHT IN THAT AREA. DRY FOR SUNDAY
AND SUNDAY NIGHT. MAV/MET TEMPERATURES LOOK OKAY AND HAVE DONE
ONLY A FEW TWEAKS.

.LONG TERM /MONDAY THROUGH FRIDAY/...
NO CHANGES MADE TO THE EXTENDED. DRY FOR MONDAY...BUT MOISTURE
STARTS TO PUSH BACK INTO THE CWA ON TUESDAY. RIDGING BUILDING BACK
BRIEFLY BUT TROUGH DEVELOPING OVER THE NORTHEAST SHOULD PUSH A
FRONT INTO TENNESSEE BY THE END OF THE PERIOD.
&&

.AVIATION...
SHOWERS/TSTORMS SLOW TO DEVELOP THIS AFTERNOON...BUT WITH A
TROPICAL AIRMASS IN PLACE AND A FRONTAL BOUNDARY PUSHING SOUTHEAST
OUT OF THE TENNESSEE VALLEY...EXPECT AT LEAST SCATTERED CONVECTION
OVER THE CWA THROUGH THE EVENING. PLAN TO CONTINUE PREVIOUS FORECAST
TREND WITH VCSH AND PREVAILING CB AT MOST TAF SITES THROUGH THE
EVENING. WILL BACK OFF ON TEMPO THUNDER UNTIL WE SEE BETTER
DEVELOPMENT. OTHERWISE...LOOK FOR VFR CONDITIONS TO DOMINATE OUTSIDE
OF PRECIP AREAS...THEN LOWER INTO THE MVFR RANGE MUCH OF THE AREA BY
BY 09Z. COULD SEE ISOLATED CIGS AND VSBYS IN THE IFR RANGE TOWARD
DAYBREAK...BUT ANY IFR CONDITIONS THAT DO DEVELOP SHOULD  LIFT/BURN
OFF BY 14Z MOST AREAS. GENERALLY LIGHT SOUTHWEST/WEST WINDS
OVERNIGHT...BECOMING MORE WEST TO NORTHWEST LATE TONIGHT INTO
SATURDAY AS THE FRONT PUSHES THROUGH. WITH FRONT PROGGD INTO
SOUTHCENTRAL GEORGIA SATURDAY...EXPECT ANY CONVECTION TO BE SOUTH OF
TAF SITES.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  90  64  87  64 /  40  20  10   5   5
ATLANTA         69  86  65  86  64 /  40  10   5   5   5
BLAIRSVILLE     64  82  59  81  59 /  40  20  10   5  10
CARTERSVILLE    65  86  57  86  57 /  40  10  10   5  10
COLUMBUS        72  91  66  88  66 /  40  10   5   5   5
GAINESVILLE     66  85  65  84  64 /  40  20  10   5  10
MACON           72  90  64  91  63 /  40  20   5   5   5
ROME            68  89  61  87  60 /  40  10  10   5  10
PEACHTREE CITY  67  86  59  85  58 /  40  10   5   5   5
VIDALIA         73  89  65  91  63 /  40  30  10   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Aug 21, 6:25 AM EDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 AM EDT FRI AUG 21 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
625 AM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A TROPICAL AIRMASS WILL REMAIN OVER MUCH OF THE SOUTHEASTERN U.S.
THROUGH TODAY...AS A COLD FRONT APPROACHES FROM THE GREAT LAKES
TO ARKANSAS. THE FRONTAL BOUNDARY WILL CROSS NORTH AND CENTRAL
GEORGIA EARLY SATURDAY.

.PRIMARY HAZARDS...
LOCALLY HEAVY RAINFALL AND CLOUD-TO-GROUND LIGHTNING ARE THE
PRIMARY HAZARDS THOUGH GUSTY WINDS ARE ALSO POSSIBLE WITH A FEW OF
THE STRONGER STORMS...THIS AFTERNOON AND EVENING.

.DISCUSSION...
MODERATE INSTABILITY WILL DEVELOP BY THIS AFTERNOON WITH CAPES
AROUND 1500 AND LIFTED INDICES NEAR -3...ALLOWING THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AS A WEAK SHORTWAVE PASSES THROUGH THE
AREA. LIGHT WINDS ALOFT AND RELATIVELY HIGH PRECIPITABLE WATER
VALUES WILL CONTRIBUTE TO LOCALLY HEAVY RAIN POTENTIAL...WITH SPOTTY
ONE OR TWO INCH RAINFALL AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A CHANCE OF THUNDERSTORMS EXISTS OVER CENTRAL GEORGIA ON SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH MONDAY.
THUNDERSTORM CHANCES CREEP BACK INTO CENTRAL GEORGIA ON TUESDAY
AND WEDNESDAY...WITH STORMS BECOMING POSSIBLE ACROSS THE ENTIRE
AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SIGNIFICANT WEATHER THROUGH THE WEB BY GOING
TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 21, 5:50 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT FRI AUG 21 2009

GAZ080-092-212215-
550 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING
IN NORTHERN SCHLEY AND EXTREME SOUTHERN TAYLOR COUNTIES UNTIL 615 PM
EDT...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RUPERT...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
THE AFFECTED AREAS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

19
Special weather statement, Aug 21, 6:06 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 PM EDT FRI AUG 21 2009

GAZ102-212300-
606 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING
AND WIND GUSTS TO 40 MPH IN STEWART COUNTY UNTIL 700 PM EDT...

AT 459 PM CDT/559 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS FROM OMAHA TO 5 MILES WEST
OF SANFORD...MOVING EAST AT 15 MPH.

THESE THUNDERSTORMS WILL AFFECT FLORENCE MARINA STATE PARK AND
PROVIDENCE CANYON STATE PARK DURING THE NEXT 30 MINUTES. IN
ADDITION...STRONG THUNDERSTORMS ARE ALSO DEVELOPING FURTHER EAST IN
THE COUNTY SOUTHWEST OF LUMPKIN AND NEAR RICHLAND.

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH ALL OF THESE
THUNDERSTORMS.  RESIDENTS IN THE AREA SHOULD REMAIN INDOORS AND AWAY
FROM ELECTRICAL APPLIANCES AND TELEPHONES UNTIL THE STORM HAS
PASSED. STRONG WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND
BLOW LIGHT...UNSECURED OBJECTS AROUND.

19
Special weather statement, Aug 21, 7:38 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
738 PM EDT FRI AUG 21 2009

GAZ019-220015-
738 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...WIND GUSTS TO 40
MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN FLOYD COUNTY UNTIL
815 PM EDT...

AT 732 PM EDT/632 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LARGE AREA OF STRONG THUNDERSTORMS MOVING INTO FLOYD
COUNTY FROM THE WEST. THE ACTIVITY WAS GENERALLY WEST OF A LINE FROM
ARMUCHEE...TO ROME...TO CAVE SPRING...MOVING EAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.

IN ADDITION...WIND GUSTS OF 35 TO 40 MPH MAY RESULT IN MINOR DAMAGE
TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND.

FINALLY...HEAVY RAIN WILL ACCOMPANY THESE STORMS AND MAY RESULT IN
PONDING OF WATER ON ROADWAYS AND BRIEF...MINOR FLOODING OF LOW-LYING
AND FLOOD PRONE AREAS.

19
Special weather statement, Aug 21, 7:45 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 PM EDT FRI AUG 21 2009

GAZ041-220015-
745 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HARALSON
COUNTY UNTIL 815 PM EDT...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BREMEN...MOVING NORTHEAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS THUNDERSTORM...ESPECIALLY FOR AREAS
BETWEEN BREMEN AND DRAKETOWN. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

19
Special weather statement, Aug 21, 8:22 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
822 PM EDT FRI AUG 21 2009

GAZ104>106-220045-
822 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WESTERN
CRISP...SOUTHEASTERN SUMTER AND EXTREME SOUTHERN DOOLY COUNTIES
UNTIL 845 PM EDT...

AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM VIENNA...TO GEORGIA VETERANS STATE
PARK...TO LESLIE...MOVING EAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

19
Special weather statement, Aug 21, 8:25 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
825 PM EDT FRI AUG 21 2009

GAZ013-220115-
825 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PICKENS COUNTY
UNTIL 915 PM EDT...

AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLAINE...MOVING EAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS THUNDERSTORM. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

19

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:13 PM EDTSevere Thunderstorm WarningFFCFloyd32 min
Aug 21, 8:58 PM EDTSevere Thunderstorm WarningFFCBartow, Cobb, Paulding62 min
Aug 21, 9:04 PM EDTSevere Thunderstorm WarningFFCHaralson41 min
Aug 21, 10:58 PM EDTSevere Thunderstorm WarningFFCHall47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.